Results are out! Find what you need...fast. Get quick advice or join the chat
Hey there Sign in to join this conversationNew here? Join for free

I can't swallow - can amoxicillin tablets be taken crushed?

Announcements Posted on
    • Thread Starter
    • 0 followers
    Offline

    ReputationRep:
    I have tonsillitis and today I was seen by a doctor who prescribed me amoxicillin (antibiotic). The trouble is I can't swallow solids.. liquids are hard enough. Will crushing the tablet in some way adversely affect the metabolism of the drug?
    • 0 followers
    Offline

    ReputationRep:
    (Original post by Surely_unsure)
    I have tonsillitis and today I was seen by a doctor who prescribed me amoxicillin (antibiotic). The trouble is I can't swallow solids.. liquids are hard enough. Will crushing the tablet in some way adversely affect the metabolism of the drug?
    Finally somebody else who can't swallow tablets, i cant swallow tablets either!! But I dont know the answer to your question
    • 0 followers
    Offline

    ReputationRep:
    I read "i can't swallow" and started barking up the wrong tree entirely.. :/ haha
    erm.. i was on amoxicillin last week but they were like capsule things which you wouldnt be able to crush really, i don't really know, probably can crush them though if its tablets.
    • 0 followers
    Offline

    ReputationRep:
    Up until last year I couldn't swallow tablets whole either, so I did the whole crushing system and my doctor said that it shouldn't affect antibiotics, but it's best to learn to swallow them - all I did was start swallowing tablets with a spoonful of yoghurt, then switched onto water. Give it a try

    Edit: Ah, it's just because your throat is sore. Opt for the liquid option if there is one, if not, you might have to just take the pain I'm afraid.
    • 0 followers
    Offline

    ReputationRep:
    I'm not sure about your original question about crushing them, becuase don't they usually come in capsules??
    Meaning you can pull them apart and the powdered drug is inside the 'plastic'?? :confused:

    Anyway, also my doctor usually asks me when i have a throat infection if i can swallow tablets as there is a liquid suspension version that is usually used for children. (tastes very nice too i must add) Maybe you could call them and ask for that instead??
    • 1 follower
    Offline

    ReputationRep:
    i had tonsillitis last month and found it very hard swallow the tablets, I just had to grin and bear it. After a the first day (8 tablets) the tonsils went right down.
    • Thread Starter
    • 0 followers
    Offline

    ReputationRep:
    (Original post by anandv05)
    Finally somebody else who can't swallow tablets, i cant swallow tablets either!! But I dont know the answer to your question
    Well, I can usually. I'm in great pain and my tonsils are swollen, that's why it's difficult to swallow.
    • 10 followers
    Offline

    ReputationRep:
    It says on Wikipedia that you can get liquid forms of it for people who can't swallow tablets, so it could be that it will affect it if you crush it up.

    I would have thought (PLEASE don't take my advice though!) that if the tablet is coated, or if it's a capsule, that you can't crush it and dissolve the powder, because the coating is there to delay its absorption. But if it's just a compressed powder tablet, you might be alright...PLEASE don't go by my meandering thoughts though! Maybe go back to the pharmacist or doctors and ask if it's ok to take as a powder, or get the liquid prescribed...
    • 1 follower
    Offline

    ReputationRep:
    Oh the doctor told be that if i found it too hard to swallow them he would admit me to hospital for intravenous, so i guess crushing them isn't an option
    • 1 follower
    Offline

    ReputationRep:
    **EDIT** i was on penicillin, which I'm guessing your allergic to as its more effective.
    • Thread Starter
    • 0 followers
    Offline

    ReputationRep:
    (Original post by tick.tock)
    I'm not sure about your original question about crushing them, becuase don't they usually come in capsules??
    Meaning you can pull them apart and the powdered drug is inside the 'plastic'?? :confused:

    Anyway, also my doctor usually asks me when i have a throat infection if i can swallow tablets as there is a liquid suspension version that is usually used for children. (tastes very nice too i must add) Maybe you could call them and ask for that instead??
    Bugger.. I wish I had asked for the suspension. I haven't taken antibiotics in such a long time. The ones I have are tablets.
    • 0 followers
    Offline

    ReputationRep:
    (Original post by anandv05)
    Finally somebody else who can't swallow tablets, i cant swallow tablets either!! But I dont know the answer to your question

    I can't swallow tablets either. I used to crunch those little pirition (can't remember what they're called) antihistamines. Lol.
    • 0 followers
    Offline

    ReputationRep:
    (Original post by tesco4life)
    I can't swallow tablets either. I used to crunch those little pirition (can't remember what they're called) antihistamines. Lol.
    lol when i crush them it makes me gag though because they are disgusting luckily ive only ever had to swallow tablets for a sore throat once in my life that i can remember so far
    • 0 followers
    Offline

    ReputationRep:
    (Original post by Surely_unsure)
    I have tonsillitis and today I was seen by a doctor who prescribed me amoxicillin (antibiotic). The trouble is I can't swallow solids.. liquids are hard enough. Will crushing the tablet in some way adversely affect the metabolism of the drug?
    You should have asked your doctor for a liquid preparation. Or talk to your pharmacist. Not ask students on internet forum about messing about with medications. Can you go back to the pharmacy or call them and ask?

    Not to be ackward but if somone here tells you it's safe would you really believe them and just go ahead?
    • 3 followers
    Offline

    ReputationRep:
    I was on said capsule...and chewed it slightly (I can't swallow tablets so would eat them in something)

    it still works....and I appear to be no different....*cough*

    (but I would still ask some kind of professional)
    • 0 followers
    Offline

    ReputationRep:
    (Original post by Surely_unsure)
    Bugger.. I wish I had asked for the suspension. I haven't taken antibiotics in such a long time. The ones I have are tablets.
    Am sure you could and probably should ring your doctors and explain your problem and ask for the Dr. to write you out another prescription for the suspension if it's possible.

    Much safer than following random strangers advice and going by trial and error to see what works... :yes:
    • 0 followers
    Offline

    ReputationRep:
    (Original post by anandv05)
    lol when i crush them it makes me gag though because they are disgusting luckily ive only ever had to swallow tablets for a sore throat once in my life that i can remember so far
    Haha I sometimes crush them up and eat them in a spoonful of Nutella. I do that with all tablets I take- thank god I rarely take any tablets!
    • Thread Starter
    • 0 followers
    Offline

    ReputationRep:
    (Original post by belis)
    You should have asked your doctor for a liquid preparation. Or talk to your pharmacist. Not ask students on internet forum about messing about with medications. Can you go back to the pharmacy or call them and ask?

    Not to be ackward but if somone here tells you it's safe would you really believe them and just go ahead?
    I rang the pharmacy and I have been told I can crush the tablets. I'm a bit surprised because they appear to be enteric coated.
    • 0 followers
    Offline

    ReputationRep:
    (Original post by Surely_unsure)
    I rang the pharmacy and I have been told I can crush the tablets. I'm a bit surprised because they appear to be enteric coated.
    It's just a film coat used to disguise the nasty taste. Enjoy. :p:
    • 3 followers
    Offline

    ReputationRep:
    (Original post by cconstant)
    **EDIT** i was on penicillin, which I'm guessing your allergic to as its more effective.
    If the op was allergic te penicillin, they would also be allergic to amoxicillin.

    taken from http://www.bbc.co.uk/dna/h2g2/A6557295 Amoxicillin is related to penicillin, which was first discovered by Sir Alexander Fleming in 1928 when he noticed it being produced by the mould Penicillium notatum. However, amoxicillin is an artificially altered (semisynthetic) variant of penicillin, and was first made in 1972. The whole point of converting penicillin into amoxicillin is that the latter is more effective at treating disease.

Reply

Submit reply

Register

Thanks for posting! You just need to create an account in order to submit the post
  1. this can't be left blank
    that username has been taken, please choose another Forgotten your password?
  2. this can't be left blank
    this email is already registered. Forgotten your password?
  3. this can't be left blank

    6 characters or longer with both numbers and letters is safer

  4. this can't be left empty
    your full birthday is required
  1. By joining you agree to our Ts and Cs, privacy policy and site rules

  2. Slide to join now Processing…

Updated: August 11, 2009
New on TSR

Find out what year 11 is like

Going into year 11? Students who did it last year share what to expect.

Article updates
Reputation gems:
You get these gems as you gain rep from other members for making good contributions and giving helpful advice.